Missouri, 2020

Flash Flooding and Flooding in Missouri, May 25 to 27, 2020

May 25 to 27, 2020 · NWS SGF · 17 events in 9 counties and zones

An upper level low pressure system became cut off over the Southern Plains leading to multiple rounds of storms from the latter half of Memorial Day Weekend into much of the following work week. On the early morning of the 25th, a storm complex that developed over eastern Oklahoma drifted into southwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level low pressure system became cut off over the Southern Plains leading to multiple rounds of storms from the latter half of Memorial Day Weekend into much of the following work week. On the early morning of the 25th, a storm complex that developed over eastern Oklahoma drifted into southwest Missouri. A similar pattern was seen from the afternoon of the 25th to the morning of the 27th, with scattered strong to severe afternoon storms and overnight storm complexes developing near the nose of the low level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 25, 5:56 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 25, 5:56 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
656 PM CDT Mon May 25 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 218 PM CDT Mon May 25 2020

The active weather pattern will continue as a deep upper level
trough slowly moves east across the Plains. Scattered to numerous
showers and thunderstorms are already ongoing across the region
this afternoon. Cells across the eastern Ozarks are more pulsed in
nature as deep layer shear is weaker. Storms closer to the
Highway 65 corridor have shown a little more organization with
even some brief mid-level rotation. Locally gusty winds will
remain possible with storms across the region through sunset.

As we get into later this evening and the overnight period, short
wave energy will move north across eastern Oklahoma and into
eastern Kansas. We have become increasingly concerned about flash
flooding potential from later this afternoon through tonight.
Southeastern Kansas and western Missouri will be positioned
beneath the right-entrance region of an upper level jet.
Meanwhile, a low-level jet will nose into the region resulting in
deep trophospheric ascent. With PWATs near (or even above) daily
record maximums, heavy rainfall rates are expected. Given
antecedent wet ground conditions, excessive runoff is expected
with an attendant flash flooding threat.

We are expecting a swath of 1-3" rainfall through tonight across
western Missouri and southeastern Kansas. Locally higher amounts
are possible. We went ahead and expanded the Flash Flood Watch to
the north and also the east earlier today. While the eastern
extent of the watch area may not see as widespread of heavy
rainfall, rates will still be high and this is one of our most
sensitive areas (headwaters region).

Another scenario to watch closely tonight is the potential for
low-top supercells, with an attendant risk for an isolated
tornado. Given the high moisture content in the lower atmosphere
and the approaching short wave energy, short term models indicate
only a weak nocturnal inversion with little capping to surface-
based parcels. With 0-6 km bulk shear magnitudes between 30 and 40
knots generally near and west of the U.S. 65 corridor, there will
be the potential for rotating storms. As the 850 mb jet
strengthens above increasingly backed surface winds, an isolated
tornado is not out of the question.

As we head into Tuesday, we will likely be dealing with the
remnants of overnight activity, especially across central Missouri
and perhaps the eastern Ozarks. Showers and thunderstorms will
then remain possible throughout the day as upper level energy
closes off in the Red River Valley region with a trough axis
extending north of this feature through the central Plains. High
temperatures on Tuesday should be a bit cooler than today with
expected cloud cover and precipitation. We went near the model
50th percentile with highs ranging from the middle 70s over
southeastern Kansas and western Missouri to around 80 degrees over
the eastern Ozarks.

.LONG TERM...(Tuesday Night through Monday)
Issued at 218 PM CDT Mon May 25 2020

That upper low will slowly migrate east into the Ozarks by
Wednesday with high model and ensemble consensus that it will then
stall over the region Wednesday night and Thursday. This low will
then finally get picked up by the westerlies as we get into
Thursday night and Friday.

Prospects for showers and thunderstorms therefore look high
through Friday. The National Blend of Models and GEFS plumes
continue to indicate an additional 1-2.5" of rainfall (on top of
what we see through tonight). This will lead to a continued threat
for flooding. Temperatures will remain near or slightly below
normal through the end of the work week.

Model consensus then remains high regarding a northwest flow
setting up over the region next weekend with a ridge then building
up over the central U.S. early next week. This regime will support
much needed dry weather. Temperatures will start off slightly
below normal this weekend before returning to near normal values
early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 644 PM CDT Mon May 25 2020

Shower and thunderstorm activity will increase this evening into
tonight as a thunderstorm complex currently over eastern OK and
western AR moves across the area. Greatest coverage will be at
KJLN closer to the center of the projected track of the complex.
Showers and storms will then decrease in coverage later tonight
into Tuesday. Confidence is good into the early to mid overnight
hours tonight, then drops off to low confidence

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday morning for MOZ066>068-077>080-
     088>096-101>105.

KS...Flash Flood Watch through Tuesday morning for KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Titus
Hazardous weather outlook, May 25, 10:52 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1152 AM CDT Mon May 25 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261700-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1152 AM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.

DISCUSSION...

Scattered to numerous showers and thunderstorms will continue
through tonight with the greatest coverage of storms occurring
over western Missouri and southeastern Kansas.

There is a low end threat for localized wind damage with a few
storms. Additionally, there is a limited risk for an isolated
tornado from late this evening into the overnight period.

Showers and thunderstorms will also produce heavy rainfall through
tonight. Rainfall amounts of 1 to 3 inches are expected across
western Missouri and southeastern Kansas, with locally higher
amounts possible. This will lead to a risk for flash flooding of
creeks, streams, and low water crossings.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional showers and thunderstorms can be expected from Tuesday
through Friday continuing the threat for heavy rainfall and
flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from late this evening into the
overnight period.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, May 25, 2:43 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HEAVY RAIN       1 S HIGHLANDVILLE       36.92N 93.28W
05/25/2020  M1.50 INCH       CHRISTIAN          MO   PUBLIC

            SINCE MIDNIGHT.

&&

ANGLE
Local storm report, May 25, 2:57 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HEAVY RAIN       1 S HIGHLANDVILLE       36.92N 93.28W
05/25/2020  M1.50 INCH       CHRISTIAN          MO   PUBLIC

            CORRECTS TIMING OF HEAVY RAIN REPORT. 1.50
            INCHES SINCE 3 PM. 2.10 INCHES SINCE
            MIDNIGHT.

&&

ANGLE
Special weather statement, May 25, 7:49 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Springfield MO
849 PM CDT Mon May 25 2020

MOZ106-260230-
Oregon MO-
849 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OREGON COUNTY UNTIL 930
PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alton, or 12 miles northeast of Thayer, moving northwest at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alton...                          Thomasville...
Couch...                          Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3676 9166 3689 9165 3689 9160 3688 9136
      3661 9121 3652 9140
TIME...MOT...LOC 0148Z 148DEG 32KT 3665 9137

Angle

The radar

The Springfield radar (KSGF), 106 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

9 flood, 5 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, McDonald

When
May 25, 8:02 PM CST
Where
McDonald County, 1.77 mi SW of Cyclone
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.600, -94.290

A large tree was downed near the intersection of Highway K and Packet Hollow Road.

Thunderstorm Wind, McDonald

When
May 25, 8:04 PM CST
Where
McDonald County, 2.16 mi SW of Powell
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.600, -94.210

A few large trees were reported down near the intersection of Cowan Ridge Road and Gobblers Knob Road.

Thunderstorm Wind, Newton

When
May 25, 8:51 PM CST
Where
Newton County, 1.1 mi E of Granby
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.920, -94.250

A large tree was snapped and blocking part of the 400 block of South Elm Street.

Thunderstorm Wind, Jasper

When
May 25, 9:21 PM CST
Where
Jasper County, 1.3 mi ENE of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.180, -94.300

A large tree was uprooted in the northeast part of town. The report was received via a social media picture.

Thunderstorm Wind, Christian

When
May 25, 10:51 PM CST
Where
Christian County, 2.27 mi SW of Riverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.974, -93.305

A large tree was snapped a few feet of the ground on Hickory Drive southwest of Ozark, MO.

Flood, Barry

When
May 26, 5:20 AM CST to 11:00 AM CST
Where
Barry County, 3.83 mi SSW of Mc Dowell to 4.78 mi SSW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.770, -93.810

Highway U was closed at the Flat Creek low water crossing due to flooding.

Flood, McDonald

When
May 26, 5:20 AM CST to 11:00 AM CST
Where
McDonald County, 3.54 mi SE of Bethlehem to 3.27 mi SE of Bethlehem
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.680, -94.090

Highway U was closed at the Mikes Creek low water crossing due to flooding.

Flood, Ozark

When
May 26, 7:38 AM CST to 11:00 AM CST
Where
Ozark County, 0.69 mi N of Mammoth to 0.39 mi NNE of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.400

Highway T was closed at the Possum Walk Creek low water crossing due to flooding.

Flood, Barton

When
May 26, 7:54 AM CST to 11:00 AM CST
Where
Barton County, 1.49 mi SSW of Boston to 1.75 mi SSW of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.400, -94.310

Highway 126 was closed at the North Fork of the Spring River low water crossing due to flooding.

Flood, Barton

When
May 26, 7:58 AM CST to 11:00 AM CST
Where
Barton County, 4.09 mi S of Boston to 4.08 mi S of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.361, -94.302

The outer road paralleling I-49 was closed due to high water north of Jasper, MO.

Flood, Newton

When
May 26, 8:00 AM CST to 11:00 AM CST
Where
Newton County, 0.55 mi W of Tipton Ford to 0.81 mi SSW of Tipton Ford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.980, -94.430

A non-life threatening water rescue occurred when Shoal Creek water levels rose and backed up into a tributary which resulted in a group of campers becoming encircled by water.

Flood, Ozark

When
May 26, 9:15 AM CST to 11:00 AM CST
Where
Ozark County, 2.77 mi E of Rockbridge to 2.68 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -92.370

Highway 95 was closed at the Bryant Creek low water crossing due to flooding.

Flood, Jasper

When
May 26, 9:33 AM CST to 11:00 AM CST
Where
Jasper County, 2.82 mi NNE of Reeds to 2.75 mi NNE of Reeds
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.160, -94.160

Highway 37 was closed due to flooding at the the Spring River low water crossing.

Flood, Jasper

When
May 26, 3:46 PM CST to 9:00 PM CST
Where
Jasper County, 0.88 mi SE of Alba to 0.45 mi SE of Alba
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.220, -94.420

Highway O was closed at the Spring Creek low water crossing due to flooding.

Heavy Rain, Laclede

When
May 27, 11:31 AM CST to 1:01 PM CST
Where
Laclede County, 0.55 mi E of Lebanon
Reported by
Public
Coordinates
37.680, -92.660

Rain totaling 1.44 inches was measured over a 90 minute period.

Flash Flood, Newton

When
May 27, 2:50 PM CST to 8:00 PM CST
Where
Newton County, 1.3 mi ESE of Neosho to 1.15 mi ESE of Neosho
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.860, -94.350

Several roads in Neosho and in the southern part of the county were flooded and barricaded. The Neosho Fire Department evacuated people from along Hickory Creek due to rapidly rising flood waters.

Flash Flood, Greene

When
May 27, 6:00 PM CST to 11:00 PM CST
Where
Greene County, 2.14 mi SSE of Nichols to 2.83 mi SSE of Nichols
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.190, -93.360

Wilsons Creek at Farm Road 146 near Rutledge Park had at least six inches of water over the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892700, 892702, 892703, 892704, 892706, 892710, 892711, 892713, 892714, 892716, 892717, 892718, 892719, 892720, 892699, 892695, 892696.